Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 10, 2024, 8:31 PM EDT for Luzerne County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2024, 8:31 PM EDT (00:31 UTC)
- Expired
- Jul 10, 2024, 11:42 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 9:30 PM EDT | RAIN 2.82 | 1 Wsw Harveys Lake, PA | 2.82 inches of rain from 7:50 PM to 9:30 PM. |
| Jul 10, 10:45 PM EDT | RAIN 3.43 | 1 W Harveys Lake, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.1
The text
As transmitted.
160
WGUS51 KBGM 110031
FFWBGM
PAC079-110400-
/O.NEW.KBGM.FF.W.0013.240711T0031Z-240711T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
831 PM EDT Wed Jul 10 2024
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Northwestern Luzerne County in northeastern Pennsylvania...
* Until midnight EDT tonight.
* At 831 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 2.5 inches of
rain has already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Muhlenberg, Harveys Lake, Sweet Valley, Huntington Mills, Lehman,
Dallas, Orange, New Columbus, Pikes Creek and Fern Brook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4114 7623 4113 7628 4121 7632 4129 7631
4138 7619 4138 7601 4142 7583 4113 7623
FLASH FLOOD...RADAR INDICATED
$$
Kistner2 follow-up statements
409
WGUS71 KBGM 110135
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
935 PM EDT Wed Jul 10 2024
PAC079-110400-
/O.CON.KBGM.FF.W.0013.000000T0000Z-240711T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luzerne PA-
935 PM EDT Wed Jul 10 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT
FOR NORTHWESTERN LUZERNE COUNTY...
At 935 PM EDT, Doppler radar indicated more thunderstorms producing
heavy rain moving into the warned area. Between 3 and 4 inches of
rain has already fallen and an additional 1 to 2 inches of rain is
expected. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Muhlenberg, Harveys Lake, Sweet Valley, Huntington Mills, Lehman,
Dallas, Orange, New Columbus, Pikes Creek and Fern Brook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4114 7623 4113 7628 4121 7632 4129 7631
4138 7619 4138 7601 4142 7583 4113 7623
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Kistner092
WGUS71 KBGM 110342 RRB
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
1142 PM EDT Wed Jul 10 2024
PAC079-110352-
/O.CAN.KBGM.FF.W.0013.000000T0000Z-240711T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luzerne PA-
1142 PM EDT Wed Jul 10 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN LUZERNE
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4114 7623 4113 7628 4121 7632 4129 7631
4138 7619 4138 7601 4142 7583 4113 7623
$$
KistnerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:02 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 10, 8:02 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 802 PM EDT Wed Jul 10 2024 .SYNOPSIS... The remnants of Beryl will impact the region into this evening bringing potential flash flooding and severe thunderstorms. A few showers will linger into Thursday, before high pressure builds back in for the end of the week. && .NEAR TERM /THROUGH THURSDAY NIGHT/... ***Heightened risk for tornadoes and flash flooding continues over the eastern half of the forecast area into the evening hours*** 745 PM Update... Busy afternoon and early evening with numerous rotating super cells moving through the area. The severe and isolated tornado threat continues mainly east of I-81 in Central NY and all of NE PA...this is where a Tornado Watch remains in effect. Sig Tor parameter remains 1-2 for the areas noted above, with 0-1 SRH 150-200m2/s2, 0-1 km shear increasing to 20-25kt...overall supercell composite is an impressive 8-12 over the region owing to MLCAPE 1000-2000 J/kg and bulk effective shear 40-50kts. A line of thunderstorms will continue rolling east into the Catskills, Wyoming Valley and Poconos between now and 11pm or midnight....again the severe/tornado threat continues here. Flash flooding also remains possible along and east of I-81 as the slow moving line moves east with torrential downpours from the t'storms embedded....pwats are off the charts 2.2 to 2.3 inches with impressive southerly 850mb moisture transport. Rainfall rates of 1-3 inches per hour are possible through midnight. 150 PM update... Main concerns in the near term remain focused on the threat for severe thunderstorms producing damaging winds and tornadoes this afternoon and into the evening hours. We are also concerned for the threat of heavy rain leading to localized flash flooding. Heat and humidity also continue today across most of central NY and northeast PA. A very unstable air mass has developed across much of the interior Northeast this afternoon ahead of an approaching low pressure system that contains the remnants of Beryl. There is a rich air mass associated with the system, which has combined with a supplemental plume of deep moisture that is advecting north into the region. We have already seen a couple of discrete rotating thunderstorms move north within the warm sector and we are currently watching a line of discrete storms in western NY start to move into Steuben county and these storms will be the focus of attention into the evening. Very favorable deep and low level shear will create very favorable conditions for rotating storms and the threat for tornadoes. Deep convection will also lead to the threat of strong damaging straight line winds as the storms grow upscale into the evening. The threat of heavy rain will be highest along and north of the I-90 corridor where multiple rounds of heavy rain are possible which could lead to several inches of rain in a short period of time. After the sun sets tonight, there will be a loss of instability and the stronger dynamics will also shift off to the east. The parent low pressure system will move out tonight and a slightly cooler and much drier air mass will advect in behind the system into Thursday. Highs on Thu will only climb into the upper 70s and 80s with dew points in the 60s. A very comfortable day. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... 1130 AM update... A weak slow-moving surface boundary will be hung up along the East Coast Fri and Sat and allow for a persistent threat of showers and storms. The most favorable chance for precip will be over the Catskills and Poconos. A ridge of high pressure will set up farther to the west and keep areas west of I-81 mostly dry and quiet. Temperatures will remain hot with highs in the 80s and lower 90s. Humidity will remain elevated but not extreme...with dew points in the 60s. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... 1130 AM update... The weak ridge over the interior NE Saturday night will slowly trend to the east through the rest of the weekend. This will bring a brief period of dry/quiet weather to the region Sat night and Sun. There could be a few popup thunderstorms Sunday afternoon/evening, but better chances for convection exist Monday and Tuesday as the ridge breaks down and the synoptic pattern becomes more cyclonic. Precipitation chances will be elevated during the late afternoon/evening hours during peak heating. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... 800 PM Update Thunderstorms will continue to be possible at most taf sites through 02-03z this evening...this was covered by tempo groups in the tafs. As the t'storms move thorough visibilities may drop to IFR or lower at times. The storms should be east of our taf sites by 03z this evening. After this, cloud bases and CIGs fall to MVFR/MVFR Fuel Alt overnight into Thursday morning at all of our taf sites. CIGs likely continue at MVFR Fuel Alternate at all taf sites (except AVP) most of the day on Thursday. AVP will be mainly MVFR all day Thursday. There is also some chance for occasional IFR CIGS at SYR and RME from 19-23z...but it will be borderline. South-southwest winds tonight turn westerly Thursday afternoon between 5-15 kts. Outlook... Thursday night...Gradually becoming VFR from west to east. Friday through Monday...Mostly VFR conditions with isolated showers possible. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...Flood Watch until midnight EDT tonight for NYZ009-018-036-037. && SYNOPSIS...BJT/MJM NEAR TERM...BJT/MJM SHORT TERM...BJT LONG TERM...BJT AVIATION...KL/MJM
Hazardous weather outlook, Jul 10, 7:35 PM EDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 735 PM EDT Wed Jul 10 2024 NYZ015>017-022>025-112345- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins- 735 PM EDT Wed Jul 10 2024 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-018-036-037-112345- Northern Oneida-Onondaga-Madison-Southern Oneida- 735 PM EDT Wed Jul 10 2024 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. NYZ044>046-055>057-PAZ038>040-043-044-047-072-112345- Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Southern Wayne- 735 PM EDT Wed Jul 10 2024 ...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. NYZ062-PAZ048-112345- Sullivan-Pike- 735 PM EDT Wed Jul 10 2024 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Heavy thunderstorms will move through the area late this evening, producing torrential downpours and isolated damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS.
In the hours before
Local storm report, Jul 10, 5:14 PM EDT, 3 hours 17 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Binghamton NY
514 PM EDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Funnel Cloud 3 WNW Sonora 42.35N 77.21W
07/10/2024 Steuben NY Trained Spotter
0259 PM Tstm Wnd Dmg 5 NNE Geneva 42.94N 76.96W
07/10/2024 Seneca NY Public
Tree down blocking road. Time estimated from
radar.
0315 PM Tstm Wnd Dmg 1 NNE Waterloo 42.91N 76.86W
07/10/2024 Seneca NY 911 Call Center
Trees down in Waterloo. One large tree has
fallen onto a home. Unknown injuries.
0316 PM Tstm Wnd Dmg Tyre 42.97N 76.84W
07/10/2024 Seneca NY 911 Call Center
Trees and wires down.
0402 PM Tstm Wnd Dmg 1 E Woodard 43.15N 76.19W
07/10/2024 Onondaga NY 911 Call Center
Trees and wires down.
0414 PM Tstm Wnd Dmg 1 ENE North Syracuse 43.14N 76.10W
07/10/2024 Onondaga NY Public
Tree down across both north bound lanes of
I-481. Traffic backed up.
0415 PM Tstm Wnd Dmg Lower South Bay 43.20N 76.06W
07/10/2024 Onondaga NY Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
0128 PM Funnel Cloud 2 NNW Georgetown 42.80N 75.74W
07/10/2024 Madison NY Broadcast Media
0420 PM Tstm Wnd Dmg Moravia 42.71N 76.42W
07/10/2024 Cayuga NY 911 Call Center
Trees down.
0426 PM Tstm Wnd Dmg 1 ENE Montville 42.72N 76.38W
07/10/2024 Cayuga NY 911 Call Center
Numerous trees down. Tree on house. Tree on
car. Poles down.
0328 PM Funnel Cloud 4 W Bath 42.32N 77.40W
07/10/2024 Steuben NY Public
0415 PM Hail 1 E Venice Center 42.73N 76.53W
07/10/2024 E0.88 Inch Cayuga NY Public
&&Local storm report, Jul 10, 6:49 PM EDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
649 PM EDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Tstm Wnd Dmg 1 SSE Marcy 43.16N 75.29W
07/10/2024 Oneida NY 911 Call Center
Wires down.
&&Local storm report, Jul 10, 6:55 PM EDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
655 PM EDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Tstm Wnd Dmg 3 ENE Forestport 43.46N 75.15W
07/10/2024 Oneida NY 911 Call Center
At least three trees down along with wires.
&&Local storm report, Jul 10, 7:34 PM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
734 PM EDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Tstm Wnd Dmg 3 ENE Forestport 43.46N 75.15W
07/10/2024 Oneida NY Broadcast Media
Numerous trees down on Horton Road near
Forestport. Time estimated from radar.
&&
BJGLocal storm report, Jul 10, 7:40 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
740 PM EDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Dmg East Homer 42.66N 76.11W
07/10/2024 Cortland NY Trained Spotter
Powerlines blocking Route 13. Time estimated
from radar.
&&
BJGLocal storm report, Jul 10, 8:27 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
827 PM EDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Tstm Wnd Dmg 1 SE Clay 43.17N 76.17W
07/10/2024 Onondaga NY Public
Trees down including a very large uprooted
tree. Time estimated from radar.
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:13 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wayne | 47 min |
| Jul 10, 8:28 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 47 min |
| Jul 10, 9:33 PM EDT | Special Weather Statement | BGM | Lackawanna, Luzerne, Wyoming | 42 min |
| Jul 10, 9:47 PM EDT | Flash Flood Warning | BGM | Luzerne, Wyoming | 115 min |
| Jul 10, 10:13 PM EDT | Special Weather Statement | BGM | Lackawanna, Luzerne, Wyoming | 47 min |
| Jul 10, 10:14 PM EDT | Special Weather Statement | BGM | Wayne | 46 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.